Pain reliever Codeine, which is prescribed to children following surgery to remove their tonsils or adenoids, could increase risk of death in some children, cautions the FDA.
The safety alert has been issued concerning three children who died and one child who experienced a non-fatal but life-threatening case of respiratory depression after taking Codeine, within the typical dose range, following surgery to remove tonsils or adenoids. The children underwent surgery to correct their obstructive sleep apnea syndrome, a condition that results in repeated episodes of complete or partial blockage of the upper airway during sleep.
Codeine works by getting converted to morphine in the liver by an enzyme called cytochrome P450 isoenyme 2D6. In some people, Codeine is metabolized much faster, and these people, known as ultra-rapid metabolizers, are likely to have higher-than-normal levels of morphine in their blood after taking the drug.
High levels of morphine in blood can lead to overdose and death. The three children who died after taking Codeine exhibited evidence of being ultra-rapid metabolizers, the FDA said in a statement.
Bob Rappaport, director of the Division of Anesthesia, Analgesia and Addiction Products in FDA's Center for Drug Evaluation and Research said, "The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking Codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures".
by RTT Staff Writer
For comments and feedback: firstname.lastname@example.org